Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2004, 3:16 PM MST for Pinal County, Arizona. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2004, 3:16 PM MST (22:16 UTC)
- Expired
- Aug 13, 2004, 4:00 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:30 PM MST | TSTM WND DMG | Mammoth, AZ | POWER LINES DOWN. |
| Aug 13, 3:52 PM MST | TSTM WND DMG | 5 Ne Oracle, AZ | POWER POLES DOWN ALONG HIGHWAY 77 NEAR MILE POST 115. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 132216 SVRTWC AZC021-132300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 315 PM MST FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PINAL COUNTY IN ARIZONA * UNTIL 400 PM MST * AT 307 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MAMMOTH...OR ABOUT 28 MILES NORTHEAST OF ORO VALLEY...MOVING NORTHEAST AT 5 MPH. GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAINS ARE LIKELY. LARGE HAIL IS LIKELY. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND MOVE TO A STURDY SHELTER. LAT...LON 3293 11125 3254 11114 3258 11051 3312 11050 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:30 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 13, 2:30 PM MST, 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST FRI AUG 13 2004 CORRECTED TO INCLUDE MENTION OF FLASH FLOOD WATCH SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES BROUGHT AN INCREASE IN THUNDERSTORM ACTIVITY TODAY AND IS EXPECTED TO DO SO AGAIN SATURDAY. BY EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE UPPER HIGH BREAKS DOWN INTO MEXICO. HOWEVER...THERE SHOULD BE SOME LINGERING MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY HIGHER TERRAIN. && .DISCUSSION...SPECIAL 18Z SOUNDING SHOWED PLENTY WET AND UNSTABLE. COMBINED WITH THE APPROACHING INFLUENCE OF THE LOW PUSHING THROUGH SOUTHERN CALIFORNIA...WE ISSUED A FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA. HEAVY COVERAGE WITH STRONG TO NEAR SEVERE STORMS...BUT THE MAIN DEAL HAS BEEN HOW WET THEY ARE. POTENTIAL TO KEEP FIRING WELL INTO THE EVENING HOURS AND OVERNIGHT WITH DYNAMICS MOVING IN AND BOUNCING / INTERSECTING BOUNDARIES. ANOTHER FAVORABLE DAY SATURDAY AS LONG AS WE DONT GET TOO WORKED OVER IN THE NEXT 12 HOURS. SUNDAY COULD BE PRETTY GOOD TOO BEFORE THE RIDGE LOOSES MUCH OF ITS GEOMETRY AND THE HIGH CENTER RECONSOLIDATES TO OUR SOUTH. ENOUGH MOISTURE TO RECIRCULATE FOR A COUPLE OF DAYS...BUT TOO LONG AND OUR MAIN FLOW OF MOISTURE WOULD TEND TO BE BLOCKED IN THIS SCENARIO. && .TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA (ZNS 019-029>035) UNTIL 9 PM MST. MEYER
Hazardous weather outlook, Aug 13, 12:20 PM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1220 PM MST FRI AUG 13 2004 AZZ019-029>035-140700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1220 PM MST FRI AUG 13 2004 ...FLASH FLOOD WATCH EFFECTIVE FOR ALL OF SOUTHEAST ARIZONA EFFECTIVE UNTIL 9 PM MST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE COMBINATION OF MOISTURE AND UPPER LEVEL FORCING WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF HEAVY RAINFALL. A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL. DISCUSSION...INCREASE IN MOISTURE ACROSS SOUTHERN ARIZONA WITH GOES TOTAL PW VALUES RANGING FROM 1.4 TO 1.6 INCHES. BOTH THE 12Z AND 18Z SOUNDING WAS SIMILAR WITH PW OF 1.4 INCHES. ALSO RATHER MOIST IN LOWER LEVELS WITH SURFACE DEW POINT TEMPERATURES OF 60S TO WEST WITH LOWER 50S IN EASTERN PORTIONS OF CWA. LATEST SOUNDING KTUS SHOWED SLIGHT INCREASE IN 700MB WINDS...BUT STILL RATHER WEAK FLOW. THE INCREASED MOISTURE ACROSS THE AREA COMBINED WITH DECENT UPPER LEVEL FORCING FROM THE UPPER LEVEL LOW MOVING INTO CALIFORNIA WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. ALREADY THE KEMX RADAR SHOWS THUNDERSTORM DEVELOPMENT ACROSS THE HIGHER TERRAIN. ALTHOUGH STORMS WILL INITIALLY REMAIN OVER MOUNTAINS...THEY SHOULD BE ABLE TO MOVE INTO THE VALLEY LATER THIS AFTERNOON. STORM MOTION WILL BE SLOW (NORTH TO NORTHEAST AT 5 MPH) AND THE MAIN THREAT FOR HEAVY PRECIPITATION IS EXPECTED AT TRAINING WILL LIKELY OCCUR. RAINFALL RATES AREA EXPECTED TO RANGE AROUND AN INCH AN HOUR...WITH HEAVIER RAINFALL RATES OVER THE HIGHER TERRAIN. THUS HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA UNTIL 9 PM MST. ALTHOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE NIGHT...WILL ALLOW THE EVENING SHIFT BE ABLE TO RE-EVALUATE THE SITUATION AND IF NECESSARY EXTEND THE FLASH FLOOD WATCH. ALTHOUGH THE MAIN THREAT WILL BE HEAVY PRECIPITATION...A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND HAIL. EARLIER IN THE AFTERNOON THERE MAY BE BLOWING DUST...PARTICULARLY ALONG DUST PRONE AREAS SUCH AS INTERSTATE 10 BETWEEN TUCSON AND PHOENIX AND BETWEEN BENSON AND SAN SIMON. OUTFLOW FROM THUNDERSTORMS WILL PRODUCE BLOWING DUST AND MAY REDUCE VISIBILITIES. IN GENERAL...MOTORISTS SHOULD USE CAUTION TODAY. DO NOT DRIVE INTO FLOODED AREAS. SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD QUICKLY. MOVE TO HIGHER GROUND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR SATURDAY. THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY EXIST SATURDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS EXPECTED STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE CONFINED TO JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MG
In the hours before
Local storm report, Aug 13, 12:40 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1239 PM HAIL 2 W GREEN VALLEY 31.85N 111.04W
08/13/2004 0.75 INCH PIMA AZ TRAINED SPOTTER
&&
PYTLAKLocal storm report, Aug 13, 12:52 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 5 NW GREEN VALLEY 31.90N 111.07W
08/13/2004 1.00 INCH PIMA AZ TRAINED SPOTTER
&&
PYTLAKLocal storm report, Aug 13, 2:11 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 5 N GREEN VALLEY 31.92N 111.01W
08/13/2004 PIMA AZ LAW ENFORCEMENT
SEVERAL STREETS FLOODED IN SAHUARITA. SAHUARITA RD.
TEMPORARILY BLOCKED BY HIGH WATER.
0130 PM LIGHTNING 5 N GREEN VALLEY 31.92N 111.01W
08/13/2004 PIMA AZ LAW ENFORCEMENT
LIGHTNING STRIKE TO SAHUARITA HIGH SCHOOL.
&&
PYTLAKLocal storm report, Aug 13, 2:33 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0232 PM FLASH FLOOD RIO RICO 31.48N 110.98W
08/13/2004 SANTA CRUZ AZ COUNTY OFFICIAL
PENDELTON DRIVE BLOCKED BY 1.5 FOOT OF WATER. FLOOD
WATERS STILL RISING RAPIDLY.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 32 min |
| Aug 13, 12:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 13, 12:38 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 13, 1:07 PM MST | Flash Flood Warning | TWC | Graham | 113 min |
| Aug 13, 1:50 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 13, 3:19 PM MST | Flash Flood Warning | TWC | Pinal | 56 min |
| Aug 13, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 13, 4:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 13, 4:11 PM MST | Flash Flood Warning | TWC | Pima | 64 min |
| Aug 13, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.